Drug Allergies in Children: Symptoms and Treatments
Do your children suffer from allergies? Do you suspect they might? In this article, we'll look at what you need to know about drug allergies in children.
What do you do when your child has an allergic reaction? How can you control drug allergies in children?
It’s natural to have these concerns when your child suffers from eczema, hives, or respiratory difficulties after ingesting medicine. When dealing with drug allergies, here’s what you need to know.
Drug allergies: symptoms
Symptoms may vary among allergy sufferers, even when caused by the same drug. This is due to the type of sensitivity and response in each individual.
However, it’s important to quickly identify the product causing the reaction. These are some allergy symptoms listed by the areas in which they occur:
These appear a few hours after the product is ingested, but can even appear days later. Hives, welts, eczema and blisters without apparent origin can emerge. In addition, they’re usually painful and cause a burning sensation.
In general, these tend to be mild. However, they can cause inflammation in the trachea and lung tissue. As a result, the airway closes, preventing normal breathing. In the latter case, the situation must be dealt with urgently, as it can have serious repercussions.
Similar to what happens with lung tissue, larger reactions can affect brain tissue. The symptoms this produces include dizziness and vertigo. In more serious cases, it can lead to a coma or even death.
Causes of drug allergies in children
Drug allergies occur when the immune system incorrectly identifies a medicinal product as a harmful substance. In other words, it interprets the product as though it were a virus or bacteria.
When this happens, the immune system produces a specific antibody to fight the substance. These chemical antibodies lead to the symptoms and signs of an allergic reaction. This can happen the first time children ingest a kind of medicine, or after they’ve taken it several times.
What is anaphylaxis and what are its signs?
Anaphylaxis is a rare allergic reaction to certain medications. It puts the patient’s life at risk, since it triggers a generalized dysfunction in the body’s systems. Some of its symptoms are:
- A drop in blood pressure
- Loss of consciousness
- Constriction of the throat and airways
“Symptoms may vary among allergy sufferers, even when caused by the same drug.”
Products that may cause allergic reactions in children
Drug allergies in children can be produced by any medicinal product. However, the ones that most commonly cause allergies are ones that are frequently used, such as anti-inflammatories and fever reducers, including ibuprofen, aspirin, paracetamol, nolotil, and voltaren. Antibiotics from the penicillin family can also cause allergies.
There are many medicinal products that are effective and easy to use. Some are over-the-counter, while others require a prescription. It’s important to note that both groups of products should always be recommended by your child’s pediatrician. Self-medication is not advisable under any circumstances.
Antihistamines have been used to treat allergies for a long time. They suppress the effects of histamine, which is to say the inflammation itching, and mucus production in the body’s tissues.
For mild allergies, pediatricians recommend antihistamines in aerosol, syrup or chewable form. Generally, the prescription will indicate that they should be taken in the evening or at night, as they tend to cause sleepiness and dizziness. These are available over the counter and are easy to acquire.
These serve to decongest the sinuses, and are sometimes prescribed with antihistamines. However, the side effects include hyperactivity, anxiety, palpitations, and trouble sleeping. For this reason, you need to use them under supervision and for a limited time.
Corticosteroids or cortisones
These belong to the steroid family. They’re powerfully effective in the treatment of drug allergies in children. Children must take them according to a regular daily schedule, as opposed to taking a dose whenever needed.
These products are available in a number of forms, including creams and ointments, and are also effective for eczema in children. Meanwhile, some aerosol versions contain cortisone derivatives and help patients with nasal allergies.
Desensitization of the products causing the drug allergies
This technique involves the progressive administering of the drug causing the allergy. Doctors recommend it only in cases of serious allergic reactions and in cases where it’s truly essential due to the lack of options.
Preventing drug allergies in children
Your pediatrician will play a fundamental role in preventing drug allergies. The doctor’s first responsibility is to collect clinical data essential to performing allergological studies.
It’s important to make a detailed record of the child’s allergy. Meanwhile, in order to avoid allergies caused by antibiotics, the best course of action is to limit their unnecessary use. Similarly, clinical situations where infections are common need to be treated immediately.
In short, drug allergies in children can be prevented, or failing that, treated effectively. Follow these suggestions so that your child can enjoy good health without suffering irreversible damage.